NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 28, 2016
CT Scan Contrast Allergy
I had a CT scan for Ischemic colitis on Sunday morning about 4 a.m. On Monday evening I broke out in an itchy red rash on my upper body. It has not improved. I have been given Benadryl and released from the hospital for the colitis. Is this normal for an allergy to the CT scan contrast medication?
This is a well recognized reaction. Usually it is more immediate at the time of the procedure but can be delayed as in your case. Provided there are no other causes for this rash in the future you should only get contrast if absolutely necessary. If it is then use low osmolality contrast material and have your doctor pretreat you with Prednisone 50mg 13, 7 and 1 hour before the procedure and Benedryl 50 mg one hour before the procedure. This will reduce the risk of a reaction to that of the normal population. This is a published regimen for pretreatment for radiocontrast media reaction history.
Jonathan Bernstein, MD
Associate Professor of Medicine
College of Medicine
University of Cincinnati